Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Wilmington, NC

August 13, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 13, 2000, 2:20 PM EDT for Bladen County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2000, 2:20 PM EDT (18:20 UTC)
Expired
Aug 13, 2000, 2:45 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:24 PM EDTHail 0.88White Lake, NCWhite Lake police department reported nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 131821
SVRILM
NCC017-131845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 218 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH
  LARGE HAIL OVER WHITE LAKE...OR ABOUT 8 MILES EAST OF
  ELIZABETHTOWN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KELLY AT 245 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END
RWA/SI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:52 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 13, 1:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
152 PM EDT SUN AUG 13 2000

SHORT TERM: MOTION IN STLT IMAGERY SUGG UPR LOW VCNTY OR JUST EAST
OF DAN ON VA/NC BORDER SAGGING S SIMILAR TO PROGS. S OF LOW FAIRLY
LARGE PATCH OF PVA INDUCED MID LVL CLDNS WHICH IS TENDING TO ROTATE
SOUTHEASTWARD. ANOTHER AREA OF SHWRS/TSTMS HAS DEVELOPED FURTHER S
OVER NERN SC. THIS AREA SEEMS TO BE ASSOCD WITH THE LEFT FRONT
QUADRANT OF MID LVL JET DIGGING S FROM CNTRL APLCNS AS IT CURLS
SEWD OFF SC COAST. VAD TRENDS OF BACKING MID LVL FLOW CONFIRMS THIS.
WITH ABUNDANT POCKETS OF AFTERNOON SUNSHINE AND MID TEMPS EXPECTED
IN THE -14 RANGE WOULD NOT BE SURPRISED TO SEE HAIL OF SVR
CRITERIA SOME LOCATIONS WITH TSTMS DVLPMT. MODELS SIMILAR IN MOVING
VORT MAX S AND E TOWARD CAPE FEAR AREA BY EARLY EVENING WHILE SUGG
MOST OF THE ASSOCD PVA TRACKS PRIMARILY ACROSS NORTH EASTERN NC.
CONSIDERING AT LEAST 30/40% EVENING POPS.

AS VORT MAX ROTATES INTO BASE OF TROUGH THIS EVENING EXPECT UPR LOW
TO TURN SE OVERNIGHT AND LIFT NE OFF HAT. WITH TROUGH PULLING OUT
THROUGH THE DAY TOMORROW WOULD EXPECT SKIES TO BECOME AT LEAST PS
BUT EVENING RAINS AND LINGERING MOISTURE WILL LIKELY INFLUENCE CLOUD
COVER. BY TUESDAY MORNING AVN DEPICTS SCNDRY VORT IN NW FLOW MOVING
ACRS CWA BUT RH AND UVVS APPEAR MARGINAL SO WILL CONTINUE MS SKIES.
BY WED AVN DEVLOPS UP LOW OFF THE SE COAST WHILE CNTRL PLAINS
MID/UPR LVL RIDGE BUILDS INTO MID ATLC COAST. WILL CONTINUE DRY
EXTENDED. FAVOR FWC TEMP GUIDANCE GENERALLY.

CWF: EXPECT CURRENT NNE FLOW TO SLOWLY BACK TO NW OVERNIGHT AND MON
BECOMING WNW TO SW BY LATE TUE. SEAS 3/4 FT CURRENTLY DUE TO SWELLS
W6HICH WILL SUBSIDE BY TUE.

PRELIMINARY CCF:
ILM BU 064/087 066/090 068 01300
FLO BU 063/088 065/092 068 01300
MYR BU 065/085 068/087 070 01300

.ILM...NONE.

RWA

In the hours before

Special weather statement, Aug 13, 12:54 PM EDT, 1 hour 26 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-141000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1254 PM EDT SUN AUG 13 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY MORNING.

HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
AN UPPER LOW WILL MOVE INTO NORTH CAROLINA THIS AFTERNOON BRINGING VERY
COLD AIR ALOFT WITH IT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
SUNSET AND SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND POSSIBLY DAMAGING WINDS.

IRELAND

N
Local storm report, Aug 13, 2:19 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
219 PM EDT SUN AUG 13 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    2N WHITE LAKE             NC   1.75 INCH HAIL
08/13/00   BLADEN                         PUBLIC REPORTED GOLF BALL
                                          SIZE HAIL

DL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.